Alert archive / Iowa / Wind Advisories in 2022
Wind Advisory 14, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Oct 23, 2022, 3:03 AM CDT for 39 counties in Iowa. It took effect at Oct 23, 2022, 3:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2022, 3:03 AM CDT (08:03 UTC)
- In effect from
- Oct 23, 2022, 3:00 PM CDT
- Expired
- Oct 24, 2022, 2:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Des Moines, IA
All 39 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693 WWUS73 KDMX 230803 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 303 AM CDT Sun Oct 23 2022 IAZ004>007-015>017-023>027-033>038-044>048-057>060-070>073- 081>084-092>095-231615- /O.NEW.KDMX.WI.Y.0014.221023T2000Z-221024T0700Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Chariton, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 303 AM CDT Sun Oct 23 2022 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM CDT MONDAY... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Central and western Iowa. * WHEN...From 3 PM this afternoon to 2 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The period of strongest winds will transition from southwest Iowa this afternoon into central and northern Iowa this evening. Strong winds and dry conditions will result in an enhanced fire danger, especially west of Highway 169. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
539 WWUS73 KDMX 231543 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1043 AM CDT Sun Oct 23 2022 IAZ004>007-015>017-023>027-033>038-044>048-057>060-070>073- 081>084-092>095-232200- /O.CON.KDMX.WI.Y.0014.221023T2000Z-221024T0700Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Chariton, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 1043 AM CDT Sun Oct 23 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM CDT MONDAY... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Central and Western Iowa. * WHEN...From 3 PM this afternoon to 2 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The period of strongest winds will transition from southwest Iowa this afternoon into central and northern Iowa this evening. Strong winds and dry conditions will result in an enhanced fire danger, especially central and west. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
988 WWUS73 KDMX 232114 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 414 PM CDT Sun Oct 23 2022 IAZ004>007-015>017-023>027-033>038-044>048-057>060-070>073- 081>084-092>095-240515- /O.CON.KDMX.WI.Y.0014.000000T0000Z-221024T0700Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Chariton, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 414 PM CDT Sun Oct 23 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CDT MONDAY... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Central and Western Iowa. * WHEN...From 3 PM this afternoon to 2 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The period of strongest winds will transition from southwest Iowa this afternoon into central and northern Iowa this evening. Strong winds and dry conditions will result in an enhanced fire danger over the region. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
219 WWUS73 KDMX 240215 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 915 PM CDT Sun Oct 23 2022 IAZ004>007-015>017-023>027-033>038-044>048-057>060-070>073- 081>084-092>095-240700- /O.CON.KDMX.WI.Y.0014.000000T0000Z-221024T0700Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Chariton, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 915 PM CDT Sun Oct 23 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CDT MONDAY... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Central and Western Iowa. * WHEN...Until 2 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
942 WWUS73 KDMX 240646 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 146 AM CDT Mon Oct 24 2022 IAZ004>007-015>017-023>027-033>038-044>048-057>060-070>073- 081>084-092>095-240800- /O.EXP.KDMX.WI.Y.0014.000000T0000Z-221024T0700Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Chariton, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston 146 AM CDT Mon Oct 24 2022 ...WIND ADVISORY WILL EXPIRE AT 2 AM CDT EARLY THIS MORNING... Winds continue to slowly diminish and have fallen below advisory criteria. However, it will remain breezy today. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Oct 22, 11:46 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Oct 22, 11:46 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1146 PM CDT Sat Oct 22 2022 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 252 PM CDT Sat Oct 22 2022 Forecast Highlights: --Warm, well above normal, temperatures continue this weekend. --Windy Sunday with elevated fire danger. --Conditional severe threat Sunday night, few storms possible. --Rain persists through Monday with cooler, more seasonal, temperatures to start new work week. Discussion: Upper-level pattern this morning showed quasi-zonal flow across much of the central US as a trough moved on shore in the Pacific Northwest. This trough is expected to dig further south through the day today transitioning our upper-level flow to be out of the southwest and bringing ample warm air advection into the area into tomorrow. At the surface, a boundary bisected the state overnight causing quite a gradient in low temperatures with areas in northwest Iowa, north of the boundary, in the 30s and 40s while southwest Iowa, south of the boundary, saw low temperatures in the mid 50s to even near 60! This boundary location, and the associated warm air south of the boundary, was the difference between a low temperature of 55 in Des Moines versus a low temperature of 37 in Ames! This surface boundary has since lifted north toward the IA/MN border as a warm front with temperatures by 10AM already near to above normal for high temperatures this time of year. (For reference, average temperatures this time of year are the upper 50s-low 60s for Highs and upper 30s to low 40s for Lows.) Thus, as advertised, our temperature pendulum has shifted to be around 20 degrees above normal today into tomorrow, up from the near 20 degrees below normal to start the work week. With ample sunshine and decent mixing, high temperatures this afternoon are still on track to climb into the low to mid 80s which is certainly approaching near-record heat, though no records are currently forecast to fall at any of our climate sites. An increasing pressure gradient over the area has led to breezy winds out of the south gusting to around 20-30 mph. Paired with relative humidity values in the upper 20s-low 30% range, somewhat elevated fire weather conditions will persist this afternoon with fully cured crops and near to fully cured grasses, especially in northwest Iowa where fire weather conditions are most elevated. The warm, windy, and elevated fire weather conditions are expected to persist into tomorrow with the approach of a deepening surface low that is ahead of the also deepening upper-level trough. The surface low is expected to lift from NE/SD northeast through the day towards the ND/MN border into late tomorrow night. This deepening low will help increase winds even more tomorrow with gusts of 35-45+ mph becoming common into the afternoon as seen in forecast soundings. Some soundings indicate even deeper mixing with stronger gusts at the top of the mixed layer, but not necessarily thinking these are representative, especially the GFS which tends to over-mix the boundary layer. With theta-e also increasing through the day tomorrow, relative humidity values only bottom out in the 40-50% range but despite this, the robust and gusty winds with overall dry conditions will still elevate fire weather conditions given the cured conditions mentioned above. This will certainly elevate fire weather conditions and at least one of a fire weather headline or wind advisory headline will likely be needed in at least our west given these conditions. Temperatures tomorrow will remain well above normal and may cause some temperature records to fall. See the climate section for the current record high temperature values. Although much of tomorrow will remain dry, a conditional severe threat remains tomorrow evening. Few of the CAMs kick off any convection before 00Z Monday (Sunday evening) and are likely tied to the over-mixed GFS thermodynamic profile. The NAM continues to show a strong elevated mixed layer that will be difficult to overcome while the HRRR is generally drier. Thus, our thunderstorm and severe weather chances are tied to timing of the front/large scale ascent and how/if we can erode the elevated mixed layer. A strong low-level jet does kick in tomorrow night which could certainly help kick- off some storms given very robust shear profiles that could certainly kick off strong wind gusts even with some weaker storms. High LCLs and overall updraft strength would generally not favor severe convection other than the aforementioned wind threat. Will continue to monitor trends and see SPC Day 2 outlook for a few additional details. If any storms do kick off tomorrow night, they will ultimately transition to post-frontal rain as a cold front passes through the area late tomorrow night into Sunday. The rain looks to persist into Tuesday in southeast Iowa with cooler, generally more seasonal temperatures to return to start the new work week. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1146 PM CDT Sat Oct 22 2022 Isolated LLWS is possible mainly over KDSM and KOTM overnight as winds remain on the breezy side, though will diminish after sunrise. Otherwise VFR conditions are expected to remain throughoutmuch if not all through the period. Winds will pick up through the morning and remain gusty throughout Sunday, with values around 30 to 35 knots and greater at times. LLWS will likely return but be more widespread across the state after 00z Sunday, along with the chance for showers and thunderstorms. Uncertainty is high at this time on where showers and storms will develop and overall coverage, so left out mention in the TAFs at this time with more details expected to come over the next several issuances. && .CLIMATE... Issued at 252 PM CDT Sat Oct 22 2022 Current Record Highs Sunday Afternoon (10/23): Des Moines: 84 (1899) Waterloo: 86 (1899) Mason City: 82 (1963) Ottumwa: 83 (1963) Lamoni: 84 (1921) && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...KCM AVIATION...Bury CLIMATE...KCM
Hazardous weather outlook, Oct 22, 4:01 PM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 401 PM CDT Sat Oct 22 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 401 PM CDT Sat Oct 22 2022 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday will be windy and warm with near record temperatures leading to elevated fire weather conditions. Wind gusts may reach 35 to 45 mph during the afternoon. There will be chances for thunderstorms Sunday night. A few may be strong to severe with damaging wind the primary threat. A few non severe storms are possible southeast Monday. .SPOTTER INFORMATION STATEMENT... Spotters may briefly be needed Sunday Night. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 4:28 PM CDT | Special Weather Statement | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Mahaska and 5 more | 62 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.